Algebra & Number Theory

Algebraicity of the zeta function associated to a matrix over a free group algebra

Christian Kassel and Christophe Reutenauer

Full-text: Open access

Abstract

Following and generalizing a construction by Kontsevich, we associate a zeta function to any matrix with entries in a ring of noncommutative Laurent polynomials with integer coefficients. We show that such a zeta function is an algebraic function.

Article information

Source
Algebra Number Theory, Volume 8, Number 2 (2014), 497-511.

Dates
Received: 25 April 2013
Revised: 15 July 2013
Accepted: 24 July 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513730159

Digital Object Identifier
doi:10.2140/ant.2014.8.497

Mathematical Reviews number (MathSciNet)
MR3212865

Zentralblatt MATH identifier
1302.14006

Subjects
Primary: 05A15: Exact enumeration problems, generating functions [See also 33Cxx, 33Dxx] 68Q70: Algebraic theory of languages and automata [See also 18B20, 20M35] 68R15: Combinatorics on words
Secondary: 05E15: Combinatorial aspects of groups and algebras [See also 14Nxx, 22E45, 33C80] 14H05: Algebraic functions; function fields [See also 11R58] 14G10: Zeta-functions and related questions [See also 11G40] (Birch- Swinnerton-Dyer conjecture)

Keywords
noncommutative formal power series language zeta function algebraic function

Citation

Kassel, Christian; Reutenauer, Christophe. Algebraicity of the zeta function associated to a matrix over a free group algebra. Algebra Number Theory 8 (2014), no. 2, 497--511. doi:10.2140/ant.2014.8.497. https://projecteuclid.org/euclid.ant/1513730159


Export citation

References

  • Y. André, $G$-functions and geometry, Aspects of Mathematics 13, Friedr. Vieweg & Sohn, Braunschweig, 1989.
  • Y. André, “Sur la conjecture des $p$-courbures de Grothendieck–Katz et un problème de Dwork”, pp. 55–112 in Geometric aspects of Dwork theory, vol. I, edited by A. Adolphson et al., Walter de Gruyter GmbH & Co. KG, Berlin, 2004.
  • J. Berstel, Transductions and context-free languages, Leitfäden der Angewandten Mathematik und Mechanik 38, B. G. Teubner, Stuttgart, 1979.
  • J. Berstel and C. Reutenauer, “Zeta functions of formal languages”, Trans. Amer. Math. Soc. 321:2 (1990), 533–546.
  • J. Berstel and C. Reutenauer, Noncommutative rational series with applications, Encyclopedia of Mathematics and its Applications 137, Cambridge University Press, 2011.
  • J.-B. Bost, “Algebraic leaves of algebraic foliations over number fields”, Publ. Math. Inst. Hautes Études Sci. 93 (2001), 161–221.
  • M. Bousquet-Mélou, “Algebraic generating functions in enumerative combinatorics and context-free languages”, pp. 18–35 in STACS 2005, edited by V. Diekert and B. Durand, Lecture Notes in Comput. Sci. 3404, Springer, Berlin, 2005.
  • A. Chambert-Loir, “Théorèmes d'algébricité en géométrie diophantienne (d'après J.-B. Bost, Y. André, D. & G. Chudnovsky)”, pp. 175–209 in Séminaire Bourbaki 2000/2001, Astérisque 282, Société Mathématique de France, Paris, 2002.
  • F. Chapoton, “Sur le nombre d'intervalles dans les treillis de Tamari”, Sém. Lothar. Combin. 55 (2006), Art. B55f.
  • N. Chomsky and M. P. Schützenberger, “The algebraic theory of context-free languages”, pp. 118–161 in Computer programming and formal systems, edited by P. Braffort and D. Hirschberg, North-Holland, Amsterdam, 1963.
  • D. V. Chudnovsky and G. V. Chudnovsky, “Applications of Padé approximations to the Grothendieck conjecture on linear differential equations”, pp. 52–100 in Number theory (New York, 1983–1984), edited by D. V. Chudnovsky et al., Lecture Notes in Math. 1135, Springer, Berlin, 1985.
  • S. Garoufalidis and J. Bellissard, “Algebraic $G$-functions associated to matrices over a group-ring”, preprint, 2007.
  • G. Jacob, “Sur un théorème de Shamir”, Information and Control 27 (1975), 218–261.
  • N. M. Katz, “Nilpotent connections and the monodromy theorem: applications of a result of Turrittin”, Inst. Hautes Études Sci. Publ. Math. 39 (1970), 175–232.
  • M. Kontsevich, “Noncommutative identities”, notes of talk at Mathematische Arbeitstagung, Bonn, 2011.
  • “The on-line encyclopedia of integer sequences”, 2010, http://oeis.org.
  • C. Reutenauer and M. Robado, “On an algebraicity theorem of Kontsevich”, pp. 239–246 in 24th International Conference on Formal Power Series and Algebraic Combinatorics (Nagoya, 2012), Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2012.
  • A. Salomaa and M. Soittola, Automata-theoretic aspects of formal power series, Springer, New York, 1978.
  • R. Sauer, “Power series over the group ring of a free group and applications to Novikov–Shubin invariants”, pp. 449–468 in High-dimensional manifold topology, edited by F. T. Farrell and W. Lück, World Sci. Publ., 2003.
  • M. P. Schützenberger, “On a theorem of R. Jungen”, Proc. Amer. Math. Soc. 13 (1962), 885–890.
  • R. P. Stanley, Enumerative combinatorics, vol. 2, Cambridge Studies in Advanced Mathematics 62, Cambridge University Press, 1999.
  • W. T. Tutte, “A census of planar maps”, Canad. J. Math. 15 (1963), 249–271.